Illinois, 2015

Flash Flood in Illinois, September 5, 2015

September 5, 2015 · NWS ILX · 1 event in 1 county or zone

A very warm and humid airmass remained in place across central Illinois on September 5th. Widely scattered thunderstorms developed during the morning hours, with some of the storms putting down copious amounts of rain in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A very warm and humid airmass remained in place across central Illinois on September 5th. Widely scattered thunderstorms developed during the morning hours, with some of the storms putting down copious amounts of rain in a short period of time. Rainfall totals across northern Vermilion County ranged from 4 to 6 inches, with an observer in the town of Hoopeston measuring 5.43. The heavy rain caused widespread flash flooding across Hoopeston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 5, 5:30 AM CST, 3 hours earlier.

Area forecast discussion, Sep 5, 5:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
630 AM CDT SAT SEP 5 2015

.SHORT TERM...(TODAY)
ISSUED AT 335 AM CDT SAT SEP 5 2015

convective remnants continues to slowly drop southeast into
northwestern il late tonight and this could reach into northern
parts of the cwa this morning. other showers/storms have developed
along the weak boundary in northern/northeastern il...where
scattered storms developed yesterday evening. believe isolated
storms will be possible again this morning in the north part of
the cwa and then again in northeast parts of the cwa along the
persistent weak boundary...mainly along and north of i-74. along
and south of this boundary...southerly winds will once again bring
unseasonably warm air into the area this afternoon with highs in
the lower to middle 80s. combined with dewpoints around 70...am
expecting heat index values in the 95 to 100 range again.

.LONG TERM...(TONIGHT THROUGH Friday)
ISSUED AT 335 AM CDT SAT SEP 5 2015

ISOLATED CONVECTION THAT FORMS ALONG WEAK BOUNDARY IN OUR NE
COUNTIES THIS AFTERNOON MAY LINGER UNTIL MID EVENING. OTHERWISE DRY
CONDITIONS EXPECTED TONIGHT THROUGH SUNDAY EVENING ACROSS CENTRAL/SE
IL. 00Z FORECAST MODELS SHOW A STRONG UPPER LEVEL RIDGE FROM TEXAS
TO IL THROUGH THIS LABOR DAY WEEKEND, AND CONTINUE THE LATE SUMMER
HEAT WAVE A FEW MORE DAYS. USED Persistence FOR HIGHS SUNDAY IN
THE LOW TO MID 90S (SIMILAR HIGHS SINCE THU/SEP 3) AND HIGHS IN
THE UPPER 80S TO LOWER 90S ON MONDAY/LABOR DAY...SLIGHTLY COOLER
DUE TO MORE CLOUD COVER AND INCREASED CHANCES OF
SHOWERS/THUNDERSTORMS BY MONDAY AFTERNOON ESPECIALLY FROM I-55 NW.
DEWPOINTS OF 65-70F WILL GIVE HEAT INDICES OF 95-100F SUNDAY
AFTERNOON AND IN THE 90S MONDAY AFTERNOON. MUGGY LOWS IN THE UPPER
60S AND LOWER 70S FROM TONIGHT THROUGH MONDAY NIGHT.

AN UPPER TROUGH NEAR THE WEST COAST WILL SLOWLY MOVE EAST AND TRY TO
BREAK DOWN THE UPPER LEVEL RIDGE OVER IL BY MIDDLE OF NEXT WEEK. A
WEAKENING FRONTAL BOUNDARY TO APPROACH NW IL LATER SUNDAY NIGHT INTO
MONDAY AND BRING A CHANCE OF SHOWERS/THUNDERSTORMS NW OF IL RIVER
LATER SUNDAY NIGHT AND SPREADING FURTHER SE INTO CENTRAL IL DURING
DAY MONDAY. AREAS SE OF CHAMPAIGN...DECATUR AND TAYLORVILLE LIKELY
STAY DRY AND HOTTER ON MONDAY. SPC KEEPS MARGINAL RISK OF SEVERE
STORMS WEST OF CWA FROM QUINCY WEST MONDAY/MONDAY NIGHT. CHANCES OF
CONVECTION INCREASE OVERNIGHT MONDAY NIGHT INTO TUE AS A STRONGER
WAVE MOVES CLOSER TO CENTRAL IL. SOUTHEAST IL SOUTH OF I-70 MOSTLY
STAY DRY YET DURING THIS TIME WITH CHANCES OF CONVECTION SPREADING
INTO SOUTHEAST IL TUE NIGHT/WED. CHANCES OF SHOWERS/THUNDERSTORMS
APPEARS TO CONTINUE THROUGH NEXT FRIDAY DUE TO SLOW MOVEMENT OF
FRONTAL BOUNDARY. COOLER TEMPS EXPECTED DURING MIDDLE OF NEXT WEEK
WITH WARM HIGHS TUE RANGING FROM LOWER 80S NW OF IL RIVER TO NEAR
90F SOUTHEAST OF I-70. HIGHS WED 80-85F AND COOL DOWN TO MID TO
UPPER 70S BY FRI.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Sunday MORNING)
ISSUED AT 630 AM CDT SAT SEP 5 2015

Believe VFR conditions will prevail at all TAF sites next 24hrs.
Mid and high clouds are seen on radar effecting all TAF sites this
morning, followed by scattered CU developing later this morning
and into the afternoon. Some light fog is also occurring at CMI
and believe this will be the only site to have it this morning so
will just have a TEMPO group for one hour for it. Weak boundary
still over northeastern third of the state and like yesterday,
isolated storms could develop along this boundary again and could
possibly effect some of the TAF sites. Unsure if any one site
will have convection so will not include at this time and let day
or evening shifts add once it begins to develop. Winds will be
southerly today and then become light and variable again this
evening and overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...07
AVIATION...Auten
Hazardous weather outlook, Sep 5, 4:48 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT SAT SEP 5 2015

ILZ027>030-036-040-061100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
548 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS MORNING AND THEN
AGAIN THIS AFTERNOON NORTH OF I-74. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A COUPLE OF FRONTAL SYSTEMS WILL BRING THE NEXT CHANCE FOR
ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT
AND CONTINUING THROUGH WEDNESDAY...AND THEN AGAIN THURSDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-038-041>043-047>051-061100-
CASS-DE WITT-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-
TAZEWELL-WOODFORD-
548 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS MORNING AND THEN
AGAIN THIS AFTERNOON NORTH OF I-74. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A COUPLE OF FRONTAL SYSTEMS WILL BRING THE NEXT CHANCE FOR
ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING MONDAY AND
CONTINUING THROUGH WEDNESDAY NIGHT...AND THEN AGAIN THURSDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061-061100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
548 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS MORNING AND THEN
AGAIN THIS AFTERNOON NORTH OF I-74. NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A COUPLE OF FRONTAL SYSTEMS WILL BRING THE NEXT CHANCE FOR
ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING MONDAY NIGHT AND
CONTINUING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-061100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
548 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A COUPLE OF FRONTAL SYSTEMS WILL BRING THE NEXT CHANCE FOR
ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING TUESDAY NIGHT AND
CONTINUING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Sep 5, 7:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 AM CDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
09/05/2015  M2.03 INCH       DOUGLAS            IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Local storm report, Sep 5, 7:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
09/05/2015  M1.17 INCH       CHAMPAIGN          IL   ASOS

            24-HOUR TOTAL

&&

EJL
Local storm report, Sep 5, 8:07 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
907 AM CDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       HOOPESTON               40.47N 87.67W
09/05/2015  M3.25 INCH       VERMILION          IL   EMERGENCY MNGR

            RAINFALL THE PAST 3 HOURS...24-HOUR TOTAL IS 4.25 INCHES
            OF RAIN

&&

EJL
Local storm report, Sep 5, 8:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
913 AM CDT SAT SEP 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      HOOPESTON               40.47N 87.67W
09/05/2015                   VERMILION          IL   EMERGENCY MNGR

            RAINFALL THE PAST 3 HOURS HAS CAUSED WIDE SPREAD FLOODING
            ACROSS THE CITY OF HOOPESTON.

&&

EJL

The radar

The Chicago radar (KLOT), 128 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vermilion

When
September 5, 8:30 AM CST to 11:30 AM CST
Where
Vermilion County, 2.67 mi WNW of Hoopeston to 1.61 mi WNW of Heaton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.488, -87.715

Slow moving thunderstorms produced 4.00 to 6.00 inches of rain in two hours around daybreak in extreme northeast Vermilion County, including the town of Hoopeston. Extensive flooding of streets occurred in Hoopeston. Illinois Route 1 west of Hoopeston to the Iroquois County line was flooded. A four mile stretch of Illinois Route 9 southwest and south of Hoopeston was closed. The flooding subsided by late in the morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602673.